Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 227, NWS Mobile, AL

August 1, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 1998, 3:15 PM CDT for Baldwin County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1998, 3:15 PM CDT (20:15 UTC)
Expired
Aug 1, 1998, 4:30 PM CDT
In force
75 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6917 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 012016
SVRMOB
ALC003-012130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT SAT AUG 1 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 430 PM CDT

* AT 315 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF FOLEY OR 5 MILES NORTHWEST OF GULF SHORES... AS INDICATED BY
  DOPPLER RADAR... MOVING SOUTH 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  GULF SHORES BY 315 PM CDT
  GASQUE BY 315 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SAT AUG 1 1998

BUSY WITH WEATHER A LITTLE EARLIER THIS AFTERNOON...SO NOT MUCH
TIME...WILL BE BRIEF. 12Z MODEL DATA INDICATES UPPER RIDGE PARKED
JUST WEST OF FA FOR PAST SEVERAL DAYS FINALLY BREAKS DOWN THIS
PERIOD. SFC LOW PRES DEVELOPS OFF SOUTHEAST ATLANTIC COAST...AND
STRONG HI PRES WEDGES DOWN EAST COAST. THIS WILL ALLOW WEAK COLD
FRONT CURRENTLY OVER SOUTH CENTRAL ALABAMA TO PUSH SOUTH ACROSS GA
AND INTO NORTH FL...AND MOST OF ALABAMA BY 12Z MON. MODELS INDICATE
DRIER AND SLIGHTLY COOLER AIR MOVING INTO CWA...ESPECIALLY ERN
PORTION BY...SUN NIGHT INTO MON MORNING. NO SURE IF FRONT WILL PUSH
AS FAR SOUTH AS MODELS INDICATE...IT IS AUGUST 1ST...BUT IT WILL BE
IN GENERAL AREA. CHANCE POPS COASTAL AND EAST THIS EVENING AND EARLY
SUN. SLIGHT CHANCE LATE SUN AND SUN EVENING.

MARINE ZONES...WIND FLOW BECOMING NE THEN E THIS PERIOD AND
INCREASING TO 15 KT BY 12Z MON AS SFC HI PRES WEDGES INTO MARINE
AREA. SEAS INCREASING TO AROUND 3 FT BY PERIODS END. SCATTERED
SHOWERS AND TSTMS PRIOR TO FROPA.

MOB 75/91/72/91 2312  PNS 77/91/75/90 3312
DTS 76/90/73/89 3312  GZH 73/90/70/90 2111 12p

In the hours before

Special weather statement, Aug 1, 12:30 PM CDT, 2 hours 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-020600-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT SAT AUG 1 1998

...INTENSE TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING OVER PARTS OF SOUTHWEST ALABAMA AND THE
FLORIDA PANHANDLE...

A WEAK COLD FRONT EXTENDING FROM NEAR COLUMBUS GA TO MONTGOMERY
ALABAMA TO HATTIESBURG MISSISSIPPI LATE THIS MORNING WILL DRIFT VERY
SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE AIRMASS SOUTH OF THIS
FRONTAL BOUNDARY IS EXTREMELY UNSTABLE...AND WITH AFTERNOON
HEATING...THUNDERSTORMS SHOULD BEGIN TO DEVELOP BY 2 PM ACROSS THE
REGION. THE MOST WIDESPREAD AND SIGNIFICANT ACTIVITY SHOULD OCCUR
GENERALLY EAST AND SOUTH OF I-65 IN ALABAMA AND OVER THE WESTERN
FLORIDA PANHANDLE. THE REMAINDER OF SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI WILL SEE SOMEWHAT LESS THUNDERSTORM COVERAGE. THE STORMS
SHOULD CONTINUE TO MOVE SOUTH-SOUTHWEST ACROSS THE REGION INTO THE
EVENING HOURS.

STRONG RAIN-COOLED OUTFLOW BOUNDARIES FROM EARLIER STORMS...HIGH
VALUES OF LOW LEVEL MOISTURE AND THE SIGNIFICANT AIRMASS INSTABILITY
WILL COMBINE TO PROVIDE A GOOD CHANCE OF DAMAGING STRAIGHT-LINE WINDS
AND LARGE HAIL ON AN ISOLATED BASIS. IN ADDITION...RAINFALL AMOUNTS
MAY APPROACH THREE INCHES PER HOUR IN SOME STORMS AS ATMOSPHERIC
WINDS ARE WEAK AND STORMS WILL EXHIBIT A SLOW SOUTH-SOUTHWEST
MOVEMENT.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE REQUIRED THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:34 PM CDTSevere Thunderstorm WarningMOBCrenshaw71 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.